Ophthalmological System

18


Ophthalmological System


Cataracts


General Recommendations


Product labeling for quetiapine includes mention of the potential for development of cataracts, as well as a recommendation for periodic slit-lamp examinations, although no human studies have affirmed a clear distinction between cataracts that develop due to quetiapine and senile cataracts that develop as part of normal aging.



Cataracts normally occur in 0.2% of the general population. They are generally categorized as congenital, age related (i.e., senile cataracts), traumatic, or secondary (e.g., to pharmacotherapies, radiation exposure, or diseases such as diabetes), and are further classified by their degree of opacity and location within the lens. The occurrence of cataracts in animal studies of high-dose quetiapine (specifically, in beagles) led its manufacturer to advise baseline and semiannual slit-lamp ophthalmological examinations. A review of the National Registry of Drug-Induced Ocular Side Effects in 2004 identified 34 spontaneous case reports of cataracts associated with quetiapine use in nonelderly adults, occurring at a mean of 29 weeks after treatment initiation, and leading the author to conclude that quetiapine-induced cataracts were a rare event for which semiannual ophthalmological examinations are probably unnecessary (Fraunfelder 2004). Another survey of 620,000 adult quetiapine recipients identified an incident risk for cataracts of 0.005%, markedly lower than the base rate in the general population (Shahzad et al. 2002). Complicating the discovery of a relationship between adult human cataracts and quetiapine use is the virtually impossible ability to differentiate between senile cataracts and secondary cataracts. Some FGAs, including phenothiazines and haloperidol, also have been implicated as possible causes of cataracts, although the validity of such associations remains controversial (Shahzad et al. 2002). A study of 2,144 schizophrenia patients taking various atypical antipsychotics found no higher incidence of cataracts than in a matched healthy control sample, but the study did find that physical comorbidities, antidepressant use, and concurrent glaucoma or retinal disorders were significantly related to cataract development (Chou et al. 2016).


TCAs as well as some SSRIs or SNRIs have also been suggested to pose a small but observable increased risk for cataracts. For example, a nested case-control study of 18,784 cases and matched control subjects found 1.2- to 1.4-fold increased risk ratios for cataracts during treatment with fluvoxamine, venlafaxine, or paroxetine, with a mean appearance at about 2 years after treatment initiation (Etminan et al. 2010). Corticosteroids represent another known pharmacological cause of secondary cataracts.


Diplopia, Blurred Vision, and Loss of Vision


General Recommendations


Blurry vision is a common, often dose-related phenomenon caused most often by anticholinergic drugs. When iatrogenic, it is typically nonpermanent, but if time or dosage reductions fail to improve symptoms, patients may prefer to discontinue a causal agent depending on the level of severity and distress. Sudden loss of vision warrants emergent medical evaluation.



Blurry vision commonly results from the anticholinergic action of psychotropic medications on the ciliary muscle of the eye. Indeed, patients who wear corrective lenses or who are planning to have their eyes refracted should be advised that the introduction of some psychotropic medicines may cause blurry vision, which could interfere with the ability to accurately determine visual acuity until the possible effects of a new medication or medication change are fully known.



Sudden loss of vision may occur from a number of underlying medi-cal disorders that predispose to thrombo-embolic phenomena. In particular, a condition known as nonarteritic anterior ischemic optic neuropathy (NAION) involves ischemic damage to the optic nerve; it is essentially an optic nerve white matter stroke in which the patient typically presents with painless, sudden onset of unilateral or bilateral hemifield loss. In addition to NAION’s potential etiology from cardiovascular risk factors (e.g., hypertension), a risk for NAION of about 2–12 per 100,000 males > age 50 has been linked with the use of PDE inhibitors such as sildenafil and vardenafil.


Glaucoma


General Recommendations


Secondary narrow-angle glaucoma is a rare adverse effect of topiramate, usually occurring in the first few weeks after treatment initiation. Patients who start topiramate should be counseled to be alert to visual changes or eye pain and to seek immediate evaluation should these occur.



Secondary narrow-angle glaucoma due to choroidal effusion and increased intraocular pressure has been reported as a rare event in association with topiramate, leading to a manufacturer’s “warning letter” sent to physicians in 2001, followed by an FDA package warning label. Iatrogenic uveitis has also been reported as a possible rare event. A 2004 literature review identified 86 reported glaucoma cases, although an absolute risk estimate is unavailable (Fraunfelder et al. 2004). Narrow-angle glaucoma typically manifests with myopia and blurred vision in the first few weeks after initiation of treatment. Intraocular pressure may not necessarily be elevated. Preexisting demographic or other risk factors have not been identified. The phenomenon has been reported to be reversible within 1 week of drug cessation when recognized early, along with administration of topical atropine 1% solution and topical steroids (e.g., prednisone acetate 1% solution). Pilocarpine is considered not an appropriate remedy because it can cause spasm of the ciliary muscle and further narrowing of the angle of the anterior chamber. Because topiramate-associated glaucoma is an idiosyncratic phenomenon, screening for a history of glaucoma appears not to be either useful or necessary for anticipating possible visual changes during treatment with this medication. Topiramate should promptly be discontinued if a patient develops blurry vision, other visual changes, or eye pain, particularly in the first month of treatment.


A number of other psychotropic agents have the potential to exacerbate existing narrow-angle glaucoma, either due to anticholinergic effects or via a mydriatic effect that can interfere with drainage of aqueous humor from the anterior chamber of the eye (e.g., sympathomimetic agents). In addition to obvious anticholinergic drugs (e.g., hydroxyzine, benztropine, low-potency FGAs, tricyclics), case reports cite many other non-antimuscarinic psychotropics (e.g., SSRIs, benzodiazepines, bupropion) as potential aggravators of narrow-angle glaucoma, although often such risks may be more theoretical than probable. Moreover, in modern times, individuals who are identified with narrow angles are often advised to undergo laser iridotomy to prevent narrow-angle closure from glaucoma; in addition, earlier detection and treatment of cataracts also may help to reduce the incidence of narrow-angle closure glaucoma.


Retinopathies


General Recommendations


Clinicians should be aware of the rare and possibly permanent known risk for retinal changes caused by thioridazine and chlorpromazine.



Macular degeneration and retinal pigmentation are both rare complications associated with thioridazine. Although pigmentary changes can continue during ongoing thioridazine exposure, debate exists about whether functional visual changes can be progressive. Cases have been reported of the continued loss of retinal pigment epithelium (presumably because thioridazine remains bound to melanin), as well as diminished visual acuity with normal funduscopic appearance years after drug cessation; however, establishing causality can be difficult in such instances. Risk appears linked to the use of high dosages (i.e., ≥800 mg/day).


Pigmentary retinopathy has been reported with very high dosages of chlorpromazine (e.g., ≥2,400 mg/day) and may be irreversible.

Only gold members can continue reading. Log In or Register to continue

Sep 1, 2019 | Posted by in PSYCHOLOGY | Comments Off on Ophthalmological System
Premium Wordpress Themes by UFO Themes